An adaptive characteristics method for advective-diffusive transport

Ouyang Zhihua, Derek Elsworth

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

An adaptive characteristics method is presented for the solution of advective-diffusive groundwater transport problems. The method decomposes the transport processes into advective and diffusive transport components. Advective flows are defined by using a streamtube incrementing procedure, based on the method of characteristics, to define the position of advective front. Diffusive transport orthogonal to the front is represented by an array of propagating streamtube elements, with dimension determined from analytical solution of the one-dimensional diffusion equation. Adaptive time scaling is used to moderate the dimensions and aspect ratios of the advective and diffusive streamtube elements as appropriate to the dominant transport mechanism. Finite differences are used to solve for transport ahead of the advancing front. The distribution of streamtubes are predetermined from a direct boundary element algorithm. Comparison with analytical results for a one-dimensional transport geometry indicates agreement for Peclet numbers between zero and infinity. Solution for transport in two-dimensional domains illustrates excellent agreement for Peclet numbers from zero to 25.

Original languageEnglish (US)
Pages (from-to)682-692
Number of pages11
JournalApplied Mathematical Modelling
Volume13
Issue number12
DOIs
StatePublished - Jan 1 1989

Fingerprint

Characteristics Method
Peclet number
Adaptive Method
Aspect ratio
Groundwater
Geometry
Method of Characteristics
Transport Processes
Ground Water
Zero
Diffusion equation
Aspect Ratio
Boundary Elements
Finite Difference
Analytical Solution
Infinity
Scaling
Decompose

All Science Journal Classification (ASJC) codes

  • Modeling and Simulation
  • Applied Mathematics

Cite this

@article{6325cbf5b07e4b08a18f70ec49eb24c8,
title = "An adaptive characteristics method for advective-diffusive transport",
abstract = "An adaptive characteristics method is presented for the solution of advective-diffusive groundwater transport problems. The method decomposes the transport processes into advective and diffusive transport components. Advective flows are defined by using a streamtube incrementing procedure, based on the method of characteristics, to define the position of advective front. Diffusive transport orthogonal to the front is represented by an array of propagating streamtube elements, with dimension determined from analytical solution of the one-dimensional diffusion equation. Adaptive time scaling is used to moderate the dimensions and aspect ratios of the advective and diffusive streamtube elements as appropriate to the dominant transport mechanism. Finite differences are used to solve for transport ahead of the advancing front. The distribution of streamtubes are predetermined from a direct boundary element algorithm. Comparison with analytical results for a one-dimensional transport geometry indicates agreement for Peclet numbers between zero and infinity. Solution for transport in two-dimensional domains illustrates excellent agreement for Peclet numbers from zero to 25.",
author = "Ouyang Zhihua and Derek Elsworth",
year = "1989",
month = "1",
day = "1",
doi = "10.1016/0307-904X(89)90161-3",
language = "English (US)",
volume = "13",
pages = "682--692",
journal = "Applied Mathematical Modelling",
issn = "0307-904X",
publisher = "Elsevier Inc.",
number = "12",

}

An adaptive characteristics method for advective-diffusive transport. / Zhihua, Ouyang; Elsworth, Derek.

In: Applied Mathematical Modelling, Vol. 13, No. 12, 01.01.1989, p. 682-692.

Research output: Contribution to journalArticle

TY - JOUR

T1 - An adaptive characteristics method for advective-diffusive transport

AU - Zhihua, Ouyang

AU - Elsworth, Derek

PY - 1989/1/1

Y1 - 1989/1/1

N2 - An adaptive characteristics method is presented for the solution of advective-diffusive groundwater transport problems. The method decomposes the transport processes into advective and diffusive transport components. Advective flows are defined by using a streamtube incrementing procedure, based on the method of characteristics, to define the position of advective front. Diffusive transport orthogonal to the front is represented by an array of propagating streamtube elements, with dimension determined from analytical solution of the one-dimensional diffusion equation. Adaptive time scaling is used to moderate the dimensions and aspect ratios of the advective and diffusive streamtube elements as appropriate to the dominant transport mechanism. Finite differences are used to solve for transport ahead of the advancing front. The distribution of streamtubes are predetermined from a direct boundary element algorithm. Comparison with analytical results for a one-dimensional transport geometry indicates agreement for Peclet numbers between zero and infinity. Solution for transport in two-dimensional domains illustrates excellent agreement for Peclet numbers from zero to 25.

AB - An adaptive characteristics method is presented for the solution of advective-diffusive groundwater transport problems. The method decomposes the transport processes into advective and diffusive transport components. Advective flows are defined by using a streamtube incrementing procedure, based on the method of characteristics, to define the position of advective front. Diffusive transport orthogonal to the front is represented by an array of propagating streamtube elements, with dimension determined from analytical solution of the one-dimensional diffusion equation. Adaptive time scaling is used to moderate the dimensions and aspect ratios of the advective and diffusive streamtube elements as appropriate to the dominant transport mechanism. Finite differences are used to solve for transport ahead of the advancing front. The distribution of streamtubes are predetermined from a direct boundary element algorithm. Comparison with analytical results for a one-dimensional transport geometry indicates agreement for Peclet numbers between zero and infinity. Solution for transport in two-dimensional domains illustrates excellent agreement for Peclet numbers from zero to 25.

UR - http://www.scopus.com/inward/record.url?scp=0024774885&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0024774885&partnerID=8YFLogxK

U2 - 10.1016/0307-904X(89)90161-3

DO - 10.1016/0307-904X(89)90161-3

M3 - Article

VL - 13

SP - 682

EP - 692

JO - Applied Mathematical Modelling

JF - Applied Mathematical Modelling

SN - 0307-904X

IS - 12

ER -